Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 33, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 1, 2019, 2:43 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2019, 2:43 PM MDT (20:43 UTC)
- Expired
- Sep 1, 2019, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WGUS55 KABQ 012043 FFWABQ NMC007-012345- /O.NEW.KABQ.FF.W.0033.190901T2043Z-190901T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 243 PM MDT Sun Sep 1 2019 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... West central Colfax County in northeastern New Mexico... * Until 545 PM MDT. * At 242 PM MDT, Doppler radar indicated thunderstorms producing one half to one inch of rain across portions of the Ute Park burn scar. This will lead to abrupt runoff and possible debris flows in the warned area. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3661 10496 3647 10479 3647 10512 3656 10514 $$ Shoemake
1 follow-up statement
543 WGUS75 KABQ 012149 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 349 PM MDT Sun Sep 1 2019 NMC007-012345- /O.CON.KABQ.FF.W.0033.000000T0000Z-190901T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 349 PM MDT Sun Sep 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR WEST CENTRAL COLFAX COUNTY... At 341 PM MDT, Doppler radar indicated that heavy rainfall was ending, however the threat for continued runoff and possible debris flows near the Ute Park burn scar continue. Secondary roads south of U.S. Highway 64 may still be prone to ponding of water or flash flooding, and the village of Ute Park will remain especially susceptible, including areas near Hummingbird Lane upstream to Sawmill Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening flooding of creeks, roads and normally dry arroyos is possible. The earlier heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially near the burn area. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3661 10496 3647 10479 3647 10512 3656 10514 $$ Shoemake
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:03 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 1, 12:03 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1203 PM MDT Sun Sep 1 2019 .AVIATION... 18Z TAF CYCLE With the upper high centered near the Four Corners, storms will generally move slowly toward the west and southwest this afternoon and evening. An exception will be for isolated cells expected to drift southeastward over the northeast highlands from the Sangre de Cristo Mountains. Some showers and thunderstorms will produce gusty winds with little or no rain in the middle Rio Grande Valley near Albuquerque, and from around Gallup to Cuba. Dry weather is expected areawide by midnight. 44 && .PREV DISCUSSION...259 AM MDT Sun Sep 1 2019... .SYNOPSIS... Above normal temperatures will continue through the week as an upper level high meanders over New Mexico. Record to near record high temperatures are possible through at least Monday across the northwest. A cold front arriving on Tuesday may drop temperatures a few degrees for Wednesday, while another cold front looks to arrive next weekend. Daily rounds of isolated to scattered thunderstorms are expected for the next several days favoring the high terrain. Measurable rainfall will be spotty, but some storms may produce gusty winds. && .DISCUSSION... The upper level high will meander around northern NM/southern CO for the next several days. Storms today will favor the high terrain, and steering flow is favorable for storms to move into the Albuquerque Metro, should storms form over the Sandias. Though low level moisture is better than it was yesterday at this time across northwest NM, storms are still not expected around the Four Corners, and elsewhere, storms will be of the garden variety type. However, gusty winds will be possible, especially as you get closer to the Four Corners. Mid level dry air will shift into much of central and eastern NM for Labor Day. Storm coverage will be spottier, but will continue to favor the high terrain. A back door cold front still looks like it will move into NE NM on Tuesday afternoon, however, the GFS is much less enthusiastic regarding frontal progression vs. the NAM. Additionally, there will still be plenty of mid level dry air in place. Thus, all-in-all, do not think there will be much, if any, increase in storm coverage due to the front for Tuesday/Tuesday night. Storms on Wednesday still look to favor northwest and north central NM as mid level dry air will have invaded much of the rest of NM. Another back door front looks to be on tap next Saturday. Hopefully this will not only provide NM with a better cooldown, but some precipitation as well. Stay tuned. 34 && .FIRE WEATHER... High temperatures will continue to be about 5-10 degrees warmer than average through Tuesday. Near record warmth will continue today and Labor Day over portions of the northwest and west central and where moderate to high Haines is forecast. Highs will be several degrees cooler Wednesday but still slightly warmer than normal. The upper high center is expected to wobble around the Four Corners, southern CO and northern NM for most of this week. Forecast models continue to yo-yo, suggesting again the high center may attempt to shift to the east of NM later this week but confidence is quite low that a resulting a flow of moisture would be sufficient to revive generous wetting storms to the region. Therefore, drier and warmer than normal conditions are likely through Saturday. Isolated storms in the eastern plains early this morning will give way to scattered storms generally from the Continental Divide to the central mountain chain this afternoon and evening. Cell motion will be slow, and to the south and southwest. The central and west will be favored for isolated to scattered activity on Labor Day with storms moving from east to west. A frontal boundary may help increase the number of storms northeast Tuesday. Another frontal boundary Saturday may boost convection over northern and eastern NM. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 1, 3:08 AM MDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 308 AM MDT Sun Sep 1 2019 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 308 AM MDT Sun Sep 1 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Well above normal temperatures are again expected across northwest and west central New Mexico. The heat will create hazardous conditions for those susceptible to heat related illness, including those working outdoors, the elderly, and children. Scattered showers and thunderstorms will are expected across the high terrain this afternoon before spreading onto lower elevations this evening. Slow storm motions may result in locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near record heat will continue across northwest and far west central New Mexico on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 34
In the hours before
Special weather statement, Sep 1, 1:02 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Albuquerque NM 102 PM MDT Sun Sep 1 2019 NMZ515-527-011930- East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 102 PM MDT Sun Sep 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 130 PM MDT... At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Segundo, or 23 miles west of Raton, moving south at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of north central Colfax County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3674 10469 3678 10506 3698 10491 3696 10477 TIME...MOT...LOC 1902Z 011DEG 5KT 3688 10488 Shoemake
Special weather statement, Sep 1, 2:35 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Albuquerque NM 235 PM MDT Sun Sep 1 2019 NMZ511-517-012100- Lower Chama River Valley-Jemez Mountains- 235 PM MDT Sun Sep 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTH CENTRAL RIO ARRIBA...EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 300 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over Los Alamos. This storm was nearly stationary. Dime size hail, heavy rainfall, and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Los Alamos and White Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3579 10624 3578 10645 3601 10641 3600 10614 TIME...MOT...LOC 2034Z 013DEG 2KT 3590 10632 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:07 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
| Sep 1, 1:02 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Sep 1, 2:35 PM MDT | Special Weather Statement | ABQ | Los Alamos | 25 min |
| Sep 1, 3:07 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 113 min |
| Sep 1, 4:01 PM MDT | Areal Flood Advisory | ABQ | Taos | 119 min |
| Sep 1, 4:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe, Taos | 2 hr |
| Sep 1, 4:32 PM MDT | Special Weather Statement | ABQ | Los Alamos | 28 min |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.